Pennsylvania, 2019

Tornado in Pennsylvania, April 19, 2019

April 19, 2019 · NWS CTP · 1 event in 1 county or zone

The NWS confirmed that an EF2 tornado occurred near Saint Thomas in Franklin County on April 19, 2019. The maximum wind speed was 125 mph, with a maximum path width of 75 yards and a path length of just under 3 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The NWS confirmed that an EF2 tornado occurred near Saint Thomas in Franklin County on April 19, 2019. The maximum wind speed was 125 mph, with a maximum path width of 75 yards and a path length of just under 3 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 19, 5:51 PM EST, 19 minutes earlier.

Area forecast discussion, Apr 19, 5:51 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
651 PM EDT Fri Apr 19 2019

.SYNOPSIS...
A slow moving cold front will move through the region later
this evening and overnight. Unsettled weather will hang around
through the weekend as the associated upper air disturbance
crawls eastward. Much of the time from later Sunday into mid
week will be dry, but no long term dry spells are seen at this
point.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SVR Thunderstorm Watch #93 in effect until 03z for southeast
quarter of our area. Convection lifting from northern VA/MD into
high shear low CAPE environement over S Central Mtns and Lower
Susq River Valley this evening. It won't take much bouyancy to
support bowing line segments and isolated tornadoes but the big
question is the bouyancy in the relatively stable llvl se flow
thus far. Threat will last through the mid evening hours.

The threat for locally heavy rain will accompany the convection as
PW in excess of 1.5" surge north on the nose of a southerly
35-60kt LLJ, which the ensembles show to be some 3-5 Sigma above
normal.

Increasingly negative tilted upper trough and strengthening
deep layer shear will lead to moderately strong upper
diffluence/large scale uvvel. Selective areas of higher CAPE
will cause scattered thunderstorms capable of heavy rainfall
rates in excess of 2 inches per hour. The window of heaviest
rain looks like it will be closing by around midnight with the
HRRR taking the deepest convection east of the CWA. Scattered
showers will continue into Saturday however.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Dry slot should bring a decrease in shower activity east of the
Alleghenies to start the weekend. Despite some clouds, high
temps should manage to peak around 70 degrees from the central
mountains into the Susquehanna Valley. Cooler temps and most
likely area of showers should be across western PA. Saturday
looks like the better day for the upcoming holiday weekend.

Falling heights and gradually cooling temps aloft associated
with slow moving upper level low will spread shower risk to the
east across most of central PA on Easter Sunday into Sunday
night. Temperatures will trend cooler but max climo departures
are only about 5 degrees from mid April averages.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Expect improving conditions/dry wx early next week as high
pressure moves into the area behind departing upper level low.
Look for a nice rebound in temperatures with highs in the 65 to
75 degree range on Tuesday. 80F not out of the question in the
Lower Susquehanna Valley Tuesday afternoon.

There is decent model agreement in the next frontal system
moving into or through the area around midweek. Beyond
Wednesday, guidance shows a large divergence in the evolution of
the boundary and overall precipitation pattern. Trends seem to
lean toward wet vs. dry into the second half of next week but
confidence is low. Temperatures are likely to cool off from
Tuesday's highs before trending warmer into next weekend.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers and embedded thunderstorms will continue to overspread
the flying area into the evening hours. Localized downpours are
expected, and a few of the thunderstorms could produce strong winds.
Expect widespread flight restrictions into tonight.

Unsettled, showery weather will persist into Saturday and
possibly Sunday as well.

.Outlook...

Sat...Widespread restrictions in the morning with some
improvement despite continued chc of showers.

Sun...Scattered showers and areas of sub-VFR.

Mon-Wed...Mainly VFR with scattered showers.

&&

.HYDROLOGY...
Flash flood watch expanded westward earlier today coincident
with shift/trend in the hires models and HREF mean QPF.

River (small stream) flooding threat remains largely predicated
on exactly where (location) the heavy rain falls. That said,
still expecting widespread 1-2 inches across most of central PA.
Hydro models still show minor flooding on the Swatara Creek at
Harper Tavern and Middletown. The lower mainstem Susq. small
streams/tribs remain very vulnerable to quick rises and most
susceptible/likely to experience short duration flooding.
Smaller, quick responding streams in the Juniata and WB Susq.
should also be monitored for potential flooding.

Several-foot rises are fcst on larger rivers with fcst crests
above caution/action levels at Harrisburg and Williamsport later
Saturday into Sunday.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for PAZ012-018-019-
026>028-035>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...DeVoir/La Corte
SHORT TERM...Steinbugl
LONG TERM...Martin/Steinbugl
AVIATION...La Corte
HYDROLOGY...
Hazardous weather outlook, Apr 19, 5:43 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
643 PM EDT Fri Apr 19 2019

PAZ012-018-019-037-041-042-045-046-049>053-202245-
Northern Clinton-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Fast moving storms may produce locally strong, gusty winds this
evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-202245-
Huntingdon-Mifflin-Juniata-Fulton-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Fast moving storms may produce locally strong, gusty winds this
evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-202245-
Warren-McKean-Potter-Elk-Cameron-
643 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-202245-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this evening into early tonight. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-202245-
Schuylkill-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this evening into early tonight. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-025-033-034-202245-
Clearfield-Cambria-Blair-Somerset-Bedford-
643 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Fast moving storms may produce locally strong, gusty winds and heavy
rainfall this evening into tonight. Localized flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Apr 19, 2:44 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
344 PM EDT FRI APR 19 2019

PAZ064-192015-
Adams PA-
344 PM EDT FRI APR 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 415
PM EDT...

At 344 PM EDT, Doppler radar indicated a strong thunderstorm over
Emmitsburg, moving north at 85 mph.

Winds in excess of 40 mph and torrential rain are possible.

Locations impacted include...
Gettysburg, Hampton, Littlestown, Carroll Valley, McSherrystown, Lake
Meade, Bonneauville, New Oxford, Lake Heritage, Cashtown, Aspers,
Orrtanna, Biglerville, Arendtsville, York Springs, Heidlersburg,
Bendersville, Hunterstown, Fairfield and McKnightstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 3995 7746 4000 7738 4002 7704 3972 7701
      3972 7746
TIME...MOT...LOC 1944Z 182DEG 72KT 3972 7734

La Corte
Special weather statement, Apr 19, 5:10 PM EST, 1 hour before
Special Weather Statement
National Weather Service State College PA
610 PM EDT FRI APR 19 2019

PAZ034-035-192245-
Bedford PA-Fulton PA-
610 PM EDT FRI APR 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 645 PM EDT...

At 609 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles east of Lake Gordon to near Paw Paw to 7
miles north of Wardensville. Movement was northeast at 55 mph.

Very heavy rain and wind gusts in excess of 40 mph are possible.

Locations impacted include...
Breezewood, Warfordsburg, Clearville, New Enterprise, Everett,
McConnellsburg, Harrisonville, Big Cove Tannery, Crystal Springs,
Waterfall, Wells Tannery, Fort Littleton, Needmore, Valley-Hi,
Saluvia, Locust Grove, Barnes Gap, Sideling Hill Rest Area,
Inglesmith and Saxton.

LAT...LON 3972 7862 3974 7863 4026 7836 4017 7813
      4013 7808 4012 7803 4006 7787 4001 7792
      3996 7793 3973 7808 3972 7810
TIME...MOT...LOC 2209Z 215DEG 47KT 3973 7854 3958 7843 3918 7859

La Corte

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Franklin

When
April 19, 6:10 PM EST to 6:12 PM EST
Where
Franklin County, 2.63 mi NNE of Lemasters to 1.11 mi SSW of Edenville
Rating
EF2
Path length
2.89 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.904, -77.847

A National Weather Service storm survey confirmed an EF-2 tornado near near St. Thomas in Franklin County Pennsylvania on April 19, 2019.

The initial and most intense (EF-2) damage occurred at C & R Produce just north of U.S. Route 30. Several power poles were snapped. There was also significant damage to commercial buildings on the C & R property. The tornado damage continued north-northeast along Apple Way with numerous uprooted/snapped trees including nearby orchards. Several residential homes and commercial buildings/garages were also damaged near Summerswood Drive. Maximum winds were estimated at 125 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808799.